Propofol (marketed as Diprivan and as generic products) Information
FDA ALERT [6/15/2007] - FDA is issuing this alert to inform healthcare professionals about several clusters of patients who have experienced chills, fever, and body aches shortly after receiving propofol for sedation or general anesthesia. FDA has tested multiple units of propofol vials and lots used in patients who have experienced these symptoms and to date, these tests have not identified any vials contaminated with bacteria or endotoxins.
FDA recommends that healthcare professionals who administer propofol for sedation or general anesthesia carefully follow the recommendations for handling and use found in the current product labeling.
In addition, please report to the MedWatch program patients who have received propofol for sedation or general anesthesia and subsequently experienced fever, chills, and body aches or other symptoms of an acute febrile reaction (see MedWatch reporting information at the bottom of this page). Patients who develop these symptoms shortly after receiving propofol should be evaluated for bacterial sepsis.
The FDA is working closely with the Centers for Disease Control and Prevention (CDCP) to investigate possible reasons for the patients’ illnesses following propofol administration. The FDA will provide more information as it becomes available.
This information reflects FDA’s current analysis of available data concerning this drug. Posting this information does not mean that FDA has concluded there is a causal relationship between the drug product and the emerging drug safety issue. Nor does it mean that FDA is advising practitioners to discontinue prescribing the product. FDA is considering, but has not reached a conclusion about, whether this information warrants any regulatory action. FDA intends to provide updated information when it becomes available.
- Healthcare Professional Information
Adverse reactions or quality problems experienced with the use of this Product may be reported to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by fax, using the contact information at the bottom of this page.